All forms of heroin use are dangerous. Any method to introduce heroin to the body can result in addiction, overdose, and death. The most common forms of use are smoking, snorting, and injecting the drug. Many people falsely believe that smoking or snorting heroin is safe, and only intravenous use poses a danger to the user. This is simply not true. Any use of heroin, regardless of method, amount, or even if it’s the first use for someone, can wrap its ugly addictive, deadly claws around a person, and never let go.
Smoking heroin, also known as “chasing the dragon,” lessens the danger to the user as compared to injection, but does not eliminate the risks that come with drug use. Individuals who are under the influence of drugs have a higher propensity to engage in risky behaviors, including sexual, that can transmit HIV/AIDS, hepatitis, and other diseases.
When smoking, the user can feel the high within 10-20 seconds, and may pass out before overdosing. However, an overdose from smoking is still possible, especially when alcohol is involved. It’s not unheard of for a person to smoke too much, pass out, and aspirate on vomit.
Snorting or inhaling heroin comes with a more elevated risk to the user. Though the transmission risk of infectious diseases is lower than injection, it is not eliminated. It takes awhile to feel what has been snorted, so it is very easy to snort too much before feeling the effects of the drug, and then it’s too late.
Snorting heroin is often done in conjunction with other illicit drugs, especially cocaine or crack, and methamphetamine. This combo can have a drastically stressful effect on the human body, including overdose and death. A combination of heroin, alcohol, and benzodiazepines are a particularly deadly cocktail and should be avoided at all costs.
Intravenous use of heroin is considered the most dangerous form of delivery. The drug hits the user quickly and intensely, and is commonly too much for the person to handle, resulting in overdose and respiratory failure. If someone doesn’t overdose, the next use will usually contain more heroin, because that first high will continue to be chased. The more heroin used, the higher likelihood of death. The sharing of needles is also high-risk behavior, and people that do so are more likely to be infected with hepatitis, HIV/AIDS, and other diseases.
More people than ever before are dying each day because of heroin. It’s not something that should be taken lightly. It doesn’t discriminate. Parents, sons, daughters, husbands, and wives are all being taken by this drug. Much of the heroin being sold today contains fentanyl and carfentanil; these are extremely deadly drugs and this combo is leaving a wake of bodies in its warpath. If you or someone you love is struggling with heroin addiction, it’s not too late to get help, but the next use could prove to be one too many.
New Vista Behavioral Health is committed to helping you on your road to long term recovery. Begin our partnership today by calling 888-316-3665.